NORFOLK, Va. - As more people get vaccinated, we're getting a better idea of how folks are reacting to the shot.
Some report no side effects at all. Others say they felt tired, sore or got a headache, especially after the second dose.
News 3 anchor Jessica Larché asked our medical expert, Dr. Ryan Light, about why the second shot can pack a bigger punch.
In early January, we tagged along as Dr. Light received his first dose of the vaccine. We asked if he started to feel the side effects after his second dose and why there’s a tougher response from our bodies on the second shot.
“I think a lot of people have a little bit more side effects with the second dose, but I mean, my side effects were just a headache and I took some time when it went away,” Dr. Light said. “I'm almost the same soreness. It was the first time; it lasted about a day that kind of felt like a tetanus shot. It wasn't too much; it didn't stop me from working or anything. So, you know, I felt a little bit tired more than normal, but I work all day and didn't have any problem after the second dose. So, you know, when some people have a little bit more symptoms… when you look at the second dose, your body's already been exposed to it. And when you get exposed the second time, your body's immune system really kicks up a response. And that's why you get the symptoms with the second dose. And that's what happens with most doses of vaccines that we get. We get a little bit of response. Sometimes you can even get a little bit of those cold symptoms after you get a flu shot. That's not uncommon to see. It's just your body's immune system saying, ‘I'm working in appropriately.’ So, most of the people I've noticed have had headaches.”
The U.S. Centers for Disease Control and Prevention says you should talk to your doctor about taking pain medication to ease discomfort after the shot. However, they warn against taking these medicines before vaccination because it may impact how well the vaccine works.